Skip to content
Opiates and vision...
avatar
annette030 posted:
My vision is really getting bad, I am seeing double a lot, especially when I am tired. I saw my eye doctor, an opthamologist, she told me that the opiates I am taking could be causing this. I am currently on methadone 10 mg. three times a day and oxycodone 25 mg. usually twice a day for BT pain. I recently stopped taking zolpidem (Ambien) slowly down from 15 mg. every night, to none for the last couple of weeks. I also take gabapentin 800 mg. once a day.

The next step is for her to put prisms in reading glasses, she is hesitant to try this as your eyes then become dependent on those. Other than that she says me eyes are very healthy. I am 63 years old.

No one has ever mentioned this as a adverse effect of opiates before. Nor have I read about it anywhere. If anyone has heard of it, or has links, please post.

Take care, Annette
Reply
FirstPrevious12NextLast
 
avatar
rhyenn responded:
I have been through 2 Back Surgeries and a broken hip that was first examined by an orthopedic Dr followed by two hip surgeries!!!! This began in 2002 -2012 and I have been on and off many different types of pain meds as well as every procedure other than root burning or internal medicine pumps or stimulators ! I began a healthy Mom of two boys and have discussed my feelings on being thru all that is not disclosed by my surgeons my opinion (new don't want to break any rules) I suffered panic attics from the pain and my life obliterated while staying as positive as I could so I have meds that I only use when needed! Sorry buy I too have gone from 20/15 vision and then was unable to read street signs figured getting older now I have to wear readers I can't imagine as I have heard from others not Dr's but I will I need readers as well recently so your not imaging this one more thing to ask my Dr as he has moved on and I'm in search of a new pain mgmt Dr and I'm weary but hope this helps and I feel blind as a bat!!!! Best wishes and praise to all who deal with different types of issues and I'm glad that I'm not feeling as alone as I've dealt with my ongoing quest hopefully the next Dr will help me live a life that is less frustrating perhaps my Swan Song.,,,,,,
 
avatar
ctbeth replied to rhyenn's response:
Hi again, Rhyenn,

Perhaps you should, at least, get more information about spinal cord stimulation.

The first step is to ask your MD if you're a candidate for this modality. SCS is most effective for neurogenic pain.

If you do a google or bing search, you'll find many articles about SCS aka neuromodulation.

Do yourself a favour and stick with the informational and scholarly articles and steer clear from the personal opinions.

I say this because it is more likely that people who have had negative experience end to post their complaints more than those who have had great experience post their positive result.

Let me know what you think, ok?

Beth
 
avatar
annette030 replied to rhyenn's response:
The eyeball often changes shape as one ages so that can explain some of it, I needed some correction long before I started opiates, I was also 20/20 or better when I was under forty. Adding the prisms to reading glasses is the next step.

I guess I will do more research. Thanks for your input.

Take care, Annette
 
avatar
77grace responded:
Hi annette030 ,
Well I am sorry to hear that you are having eye trouble !I caN TOTALLY RELATE !I also take Methadone 3 times a day alon with breakthrough meds 1It's sserious pain as I have shared before but enough about me! My eyes are also effected I have assumed it was the medication but then wondered which one ?For istance if I take Zanaflex ,a mucsel relaxer ,it's much worse !
I wish I had a answer but I don't!
Take care 77grace
 
avatar
annette030 replied to 77grace's response:
Thank you for your response, Grace. I assume nothing, I would like links to peer reviewed journal articles if anyone has them, but anecdotal evidence like yours may also be helpful. My thanks for your experience and the trouble you took to reply.

Take care, Annette
 
avatar
fibrofran17 responded:
Hi Annette, I don't respond often here but your concerns sent shivers down my spine. I am also 63 and was put on gabapentin last year only 300 mg at night............. in one year I am also almost unable to drive at all because I can't see signs. My vision was almost 20/20, just needed reading glasses. Since I am not on any other opiates I KNOW it's the gabapentin......I went down to 100 mg a month ago and my vision is alittle better. Gabapentin is similar to Lyrica, similar, and Lyrica has warnings for double vision and other vision problems. I'm not a doc but I have alot of research on drugs under my belt and I would bet good money that it's the gabapentin doing your vision in. See if you can eliminate it. When I started gaba pention they gave me 300 mg 3X a day and I was a zombie, horrific side effects, ER etc. I send you my sympathies and best wishes, please post again soon and let us know how you're doing, fibrofran
 
avatar
cweinbl responded:
Methadone can create vision problems as a side effect. It doesn't happen often, but it's possible. There are many newer opioids that have far fewer side effects, especially for vision.


I'm wondering why you're not using a long-acting opioid. Research clearly shows that chronic pain patients do much better with a long-acting opioid (Kadian, Oxycontin, Fentanyl Transdermal, etc.) and then you can keep your oxycodone for BT pain. You might discuss this with your physician.
cweinbl
csw2@bex.net
 
avatar
annette030 replied to cweinbl's response:
Hi, Charles

Methadone is a long acting opioid, so I am on one. My eye doctor seemed to think it was the opioids I was on that was causing the trouble. Do you happen to have any links to articles about methadone and double vision?

Take care, Annette
 
avatar
annette030 replied to fibrofran17's response:
Do you happen to have any links to articles about gabapentin and vision problems?

I have been on it for over 15 years as it deals well with multiple problems I would hate to go off of it. But vision trumps them all.

Take care, Annette
 
avatar
annette030 replied to fibrofran17's response:
Both of the doctors I see regularly told me the zolpidem and gabapentin and the opioid were not to blame for the changes in my vision when I specifically asked them. I guess I am looking for newer information, and hoping to find it here.

Take care, Annette
 
avatar
annette030 replied to 77grace's response:
Hi, Grace

It occurred to me that if you are taking a muscle relaxant it might be expected that it could adversely affect your vision because your eyeballs are moved by small muscles that attach to the eyeballs on their sides. Double vision can be caused by the eyes not focusing on the same image at the same time, so if the eyeballs are drifting apart you may see double.

Please see an eye doctor, who is also a medical doctor, and ask her very specifically about this possibility. I may be completely wrong, I have been before.

Take care, Annette
 
avatar
annette030 replied to fibrofran17's response:
I think on Monday, I will leave a message for my eye doctor to call me back with more info on how she found this stuff out, I asked my pharmacist today if she had heard of this being a problem and she said no. I also see my internist next month, I will ask her also. Let me know what you can, talk to your pharmacist, see what he/she knows. I have found them to be very useful members of our healthcare teams. They find out these things very early on.

Take care, Annette
 
avatar
annette030 replied to annette030's response:
Well, my ophthalmologist called me back and she said she did not recall where she got that information. When I told her my pharmacist had not heard anything about it, she dismissed that and she referred me to the Journal of Opthamology and said to put opiates and double vision in the search engine, I did and got 0 Results.

I am not nearly as worried as I was, I will see my internist in Jan. She prescribes the opioid, I will ask it of her then.

Take care and have a good New Year, Annette
 
avatar
annette030 replied to annette030's response:
Well, I spoke to a friend who happens to have his PhD in pharmacy, he told me that he could not find any studies that showed any connection between double vision and opiates, but he did find some anecdotal evidence of a connection, he felt it was dose related.

I will speak to the prescribing doctor about this when I see her Friday.

Take care, Annette


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

tramodol
have taken tramadol several times...i have seen no benefits to this med...extremely weak pain med More
Was this Helpful?
1 of 4 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.